Arkansas, 2009Flash Flooding and Damaging Winds in Arkansas, August 18, 2009
August 18, 2009 · NWS LZK · 8 events in 5 counties and zones
Afternoon heating and lots of moisture was enough to trigger hit and miss showers and thunderstorms on the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating and lots of moisture was enough to trigger hit and miss showers and thunderstorms on the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 18, 1:54 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 18, 1:54 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 PM CDT TUE AUG 18 2009
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
WIDELY SCATTERED CONVECTION CONTINUES ACROSS THE CWA...WITH THE
STRONGEST ACTIVITY NOTED ACROSS EXTREME NORTHEAST SECTIONS.
THE STRONGEST ACTIVITY APPEARS TO BE LOCATED ACROSS AN AREA OF
LOCALIZED LOW LEVEL FORCING...AND GREATER INSTABILITY.
AGAIN EXPECT SCATTERED CONVECTION FOR WEDNESDAY...WITH A
PRONOUNCED DIURNAL COMPONENT.
A MORE FOCUSED CONVECTIVE EVENT IS EXPECTED FOR LATE THURSDAY...AS
THE UPPER AIR PATTERN AMPLIFIES OVER THE U.S...AND ALLOWS FOR A COLD
FRONTAL PASSAGE. HIGH TEMPERATURES ON FRIDAY SHOULD BE SEVERAL
CATEGORIES BELOW NORMAL.
&&
.LONG TERM...SATURDAY THROUGH TUESDAY
UPPER TROUGH WILL BRING NORTHWEST FLOW TO THE AREA...WITH DRIER AND
COOLER CONDITIONS. BY THE BEGINNING OF NEXT WEEK...UPPER RIDGE WILL
BEGIN TO MOVE EAST...KEEPING DRY WEATHER IN THE FORECAST.
TEMPERATURES WILL BE AT OR JUST BELOW NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 73 89 73 87 / 30 40 30 30
CAMDEN AR 74 92 74 92 / 30 30 30 20
HARRISON AR 71 89 72 84 / 30 40 40 40
HOT SPRINGS AR 74 92 74 90 / 30 40 30 30
LITTLE ROCK AR 74 91 75 90 / 30 40 30 30
MONTICELLO AR 75 91 75 93 / 30 30 30 20
MOUNT IDA AR 73 92 73 90 / 30 40 30 30
MOUNTAIN HOME AR 71 88 71 85 / 30 40 40 40
NEWPORT AR 74 89 74 88 / 30 40 30 30
PINE BLUFF AR 75 91 75 92 / 30 30 30 30
RUSSELLVILLE AR 73 90 73 87 / 30 40 30 30
SEARCY AR 74 90 74 89 / 30 40 30 30
STUTTGART AR 75 91 75 91 / 30 30 30 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...55 / LONG TERM...58
Hazardous weather outlook, Aug 18, 8:20 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
920 AM CDT TUE AUG 18 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
920 AM CDT TUE AUG 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THESE THUNDERSTORMS WILL DEVELOP IN AN
VERY UNSTABLE...AND MOISTURE RICH AIR MASS. FORECAST VERTICAL
PROFILES OF WIND...TEMPERATURE...AND MOISTURE SUGGEST THAT THESE
THUNDERSTORMS WILL CAPABLE OF PRODUCING DAMAGING WIND GUSTS.
ALSO...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING INTENSE
RAINFALL...AND THEREFORE WILL BE A THREAT FOR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS ON WEDNESDAY
WITH HIGH LEVELS OF INSTABILITY AND MOISTURE EXPECTED ACROSS THE
NATURAL STATE. SOME STORMS WILL BECOME STRONG TO SEVERE...BUT NO
WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO HIGH LEVELS OF MOISTURE...AND
WITH THUNDERSTORMS BEING SLOW MOVING DUE TO WEAK FLOW ALOFT.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY AND THURSDAY
NIGHT AS A COLD FRONT PUSHES SOUTH ACROSS ARKANSAS WITH THE AID OF A
STRONG UPPER LEVEL DISTURBANCE SURGING SOUTH IN NORTHWEST FLOW
ALOFT. THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH HAIL AND HIGH WINDS THE MAIN
THREATS. LOCALIZED FLASH FLOODING WILL AGAIN BE POSSIBLE. CALMER
WEATHER WILL RETURN FOR LATE FRIDAY AND THROUGH THE WEEKEND AS
DRIER...MORE STABLE AIR FILTERS IN BEHIND THE FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE
NEEDED LATER THIS WEEK.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
55
In the hours before
Special weather statement, Aug 18, 12:04 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
104 PM CDT TUE AUG 18 2009
ARZ006-007-181830-
FULTON-SHARP-
104 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 130
PM CDT...
AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAMMOTH SPRING TO 7
MILES NORTHEAST OF HORSESHOE BEND...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.
TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.
55
Special weather statement, Aug 18, 2:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
333 PM CDT TUE AUG 18 2009
ARZ031-032-039-044-182110-
CONWAY-FAULKNER-PERRY-PULASKI-
333 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR CONWAY...FAULKNER...PERRY AND
PULASKI COUNTIES UNTIL 410 PM CDT...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WYE MOUNTAIN...MOVING EAST AT 10 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL OTHERWISE IMPACT BIGELOW...GRAYTOWN...NEW DIXIE AND
PLEASANT VALLEY.
FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
56
Special weather statement, Aug 18, 2:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
336 PM CDT TUE AUG 18 2009
ARZ016-024-025-033-182105-
CLEBURNE-INDEPENDENCE-JACKSON-WHITE-
336 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR CLEBURNE...INDEPENDENCE...JACKSON
AND WHITE COUNTIES UNTIL 405 PM CDT...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWIFTON TO 7 MILES
NORTHEAST OF NEWARK TO 6 MILES NORTHEAST OF MOOREFIELD TO 6 MILES
SOUTHEAST OF CONCORD...MOVING SOUTHEAST AT 10 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
AREAS THAT WILL BE AFFECTED INCLUDE MAGNESS...TUCKERMAN...PLEASANT
PLAINS AND OIL TROUGH.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK
56
Special weather statement, Aug 18, 2:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
344 PM CDT TUE AUG 18 2009
ARZ032-033-044-045-182125-
FAULKNER-LONOKE-PULASKI-WHITE-
344 PM CDT TUE AUG 18 2009
...SIGNIFICANT WEATHER ALERT FOR FAULKNER...LONOKE...PULASKI AND
WHITE COUNTIES UNTIL 425 PM CDT...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILONIA...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL OTHERWISE IMPACT OTTO AND VILONIA..
TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.
56
Event by event
5 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Independence
- When
- August 18, 3:15 PM CST to 5:15 PM CST
- Where
- Independence County, 1.41 mi ENE of Ramsey Hill to 0.61 mi WNW of Moorefield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.740, -91.608
Several streets in Batesville were barricaded due to high water.
Flash Flood, White
- When
- August 18, 3:30 PM CST to 4:30 PM CST
- Where
- White County, 0.57 mi SE of Steprock to 1.17 mi SE of Steprock
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.415, -91.672
Street flooding occurred on Dripping Springs Road just off of Arkansas Highway 157. A rain gage nearby measured 2.24 inches of rain in one hour.
Flash Flood, Pulaski
- When
- August 18, 4:15 PM CST to 5:15 PM CST
- Where
- Pulaski County, 1.49 mi SSW of Maumelle to 1.5 mi SSW of Maumelle
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.850, -92.410
Street flooding occurred across Maumelle Blvd.
Flash Flood, Pulaski
- When
- August 18, 4:30 PM CST to 5:30 PM CST
- Where
- Pulaski County, 1.75 mi NE of Morgan to 2.07 mi ESE of Marche
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.900, -92.350
A car stalled due to high water in Morgan.
Flash Flood, White
- When
- August 18, 4:49 PM CST to 5:49 PM CST
- Where
- White County, 3 mi S of Pangburn to 1.92 mi E of Letona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.387, -91.850
Flooding occurred on Arkansas Highway 16.
Lightning, Garland
- When
- August 18, 6:00 PM CST
- Where
- Garland County, 1.67 mi E of Blue Spgs
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 34.665, -93.041
Lightning struck a radio station, destroying the satellite receiver and damaging several other pieces of electronic equipment.
Thunderstorm Wind, Hot Spring
- When
- August 18, 6:30 PM CST
- Where
- Hot Spring County, 0.55 mi NNE of Butterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.427, -92.796
Trees were down at Military Road and Cooper Road.
Thunderstorm Wind, Hot Spring
- When
- August 18, 6:45 PM CST
- Where
- Hot Spring County, 0.74 mi NW of Rockport to 1 mi NW of Butterfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.388, -92.829
Trees were down on Arkansas Highway 51.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Texas, August 18, 200910 injured · $20 million · EF1 · 1 event
- Drought in Texas, August 18 to 31, 2009$21 million · 4 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$530,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New York, August 18, 2009$608,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2009$121,000 · 56 kt wind · 26 events
- Flash Flooding and Hail in South Dakota, August 18 to 19, 2009$35,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Winds in Alabama, August 18 to 21, 2009$31,000 · 11 events
- Tornado and Hail in Colorado, August 18, 2009EF1 · 5 events
- Damaging Winds in New York, August 18, 2009$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 18, 2009$13,000 · 70 kt wind · 19 events
- Damaging Winds in New Jersey, August 18, 2009$25,000 · 52 kt wind · 5 events
- Flash Flood in Indiana, August 18, 2009$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185767, 185776, 185778, 185770, 185775, 189277, 185783, 185780.